Kansas, 2023

Hail and Damaging Winds in Kansas, July 19, 2023

July 19, 2023 · NWS GLD · 10 events in 5 counties and zones

On the evening of July 19th, showers and thunderstorms moved through the northwestern region of Kansas. Some of the thunderstorms became severe and produced hail up to quarters in size along with damaging wind gusts up to an estimated 90 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$142,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

On the evening of July 19th, showers and thunderstorms moved through the northwestern region of Kansas. Some of the thunderstorms became severe and produced hail up to quarters in size along with damaging wind gusts up to an estimated 90 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 19, 12:37 PM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 19, 12:37 PM MST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
137 PM MDT Wed Jul 19 2023

.SHORT TERM...(This evening through Thursday)
Issued at 136 PM MDT Wed Jul 19 2023

The short term period calls for active weather with severe storms
and potential flooding.

The remainder of this afternoon, storms are expected to develop
across the area. The first round is already forming in Eastern
Colorado along a surface wind convergence boundary. These storms are
expected to continue to form and move east/southeast. Forms are then
forecasted to form during the mid afternoon in far Northwest Kansas
and Southwestern Nebraska along an area of surface wind convergence
and differential heating from earlier cloud cover. These storms will
also move east to southeast. Storms could be severe as effective
shear is around 40 to 50 kts with boundaries forming the storms.
However, the other severe parameters (1000-1500 J/KG of MLCAPE, 7 to
7.5 C/KM, and DCAPE around 1000 J/KG) are sufficient for severe
weather but a bit lacking. Recent cases with parameters like these
have produced marginally severe hail and wind gusts. Current
forecast reflects this with a few severe storms producing up to 1.5
inch hail and wind gusts up to 65 mph. If an isolated supercell can
develop, hail up to 2 inches would be possible. The severe threat
should diminish by 02-03Z.

Tonight, there could be a few showers and storms that develop
similar to recent night depending on how much lift and moisture
remain. If a storm did form, it would be unlikely to be severe with
limited instability available (MUCAPE around 1000 or less).
Otherwise, skies should clear across most of the area with lows
dropping into the 60's. Similar to recent days, fog is again
possible mainly for areas along and east of Highway 83.

Tomorrow, the daylight hours could see cloud cover linger across the
area, especially with a cold front lingering near the area. The
passage should occur later in the day and when it passes could
determine the storm chances for the area. Otherwise, the additional
cloud cover and progress of the cold front will help most of the
area stay in the 70's and 80's for high temperatures.

In regards to storms, there could be a few that form ahead of the
main batch along a lingering outflow or pre-frontal trough. These
would form in Eastern Colorado and move east and could be the areas
best chance for hail. However, instability is forecasted to be
lacking again with MLCAPE around 1500 or less so the hail threat may
be spotty if it occurs at all. The main batch is then forecasted to
move off the Front Range, potentially along with the cold front.
This batch is forecasted to form either a storm cluster, squall line
or MCS that moves southeast. This would favor counties generally
west of Highway 83 and south of US 34. With the uncertainty in mode
and how progressed the front will be, there is some uncertainty
where the greatest threats would be. The main threats with the
storms that move through would be flooding and damaging wind gusts.
Most deterministic and ensemble guidance has at least 2+ inches of
rain falling in the main part of the storm complex. However, fast
downstream motion is limiting the accumulations and flooding threat
as storms are forecasted to move 30+ kts. Even if the storms form a
fairly large complex or take advantage of the very high PWATs
(generally 1.5 inches or higher which is near to above the 90th
percentile), the storms wouldn't be over a spot long enough to
produce flooding unless the spot had poor drainage. That being said,
if the storms move slower or form and MCS that rotates around an
area, flooding chances would increase a fair amount.

Tomorrow night, with the complex moving out of the area, showers and
storms should end though the cloud cover may linger for a majority
of the night. Lows are forecasted to be cooler with a few locales
nearing 60 or less.

.LONG TERM...(Friday through Wednesday)
Issued at 1250 PM MDT Wed Jul 19 2023

Showers may linger into Friday morning with MCS exiting to the
south. Afterwards, looking at dry conditions from Friday afternoon
into early next week as ridge builds over the Rockies from the
west. Temperatures will warm well into the 90s, with some pockets
of triple digits for Monday through Wednesday. Precipitation
chances will be slim to none, with perhaps an isolated shower or
thunderstorm in eastern Colorado towards the end of the period
provided the ridge axis moves a little further east.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1129 AM MDT Wed Jul 19 2023

For KGLD... VFR ceilings and visibility are forecasted, but storms
may be present for much of the period. Currently have the highest
confidence window of around 22-02Z forecasted to have storms either
over the terminal or nearby, but there are shower and storm chances
through about 15Z. Confidence is currently too low after 06Z to
include in the TAFs, but stay alert for changing conditions.

For KMCK... VFR conditions are forecasted for much of the period,
but there could be some fog leading to IFR conditions around 11-14Z.
Also, there is a chance for storms through much of the period until
around 10Z. Currently have the highest confidence period in the TAFs
of around 23-03Z. Currently don't have enough confidence for the
remainder of the period so stay alert for changing conditions.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...KAK
LONG TERM...024
AVIATION...KAK
Hazardous weather outlook, Jul 19, 1:56 PM MST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
256 PM MDT Wed Jul 19 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-202100-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
256 PM MDT Wed Jul 19 2023 /356 PM CDT Wed Jul 19 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Severe Thunderstorm Watch is in effect for the entire area through
10pm MT or 11pm CT. Large hail and damaging wind gusts are the
primary threat.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

Severe thunderstorms are possible again tomorrow afternoon with a
large hail threat initially. Going into the evening hours, the
severe threat will transition to damaging wind gusts with heavy rain
that could lead to flooding. Heavy rainfall and flooding is the
currently forecasted main threat.

The Tri-State Area sees heat indices reaching into the lower triple
digits in some locations on Sunday through Wednesday. Please
consider making preparations for multiple days of very hot
conditions.

.SPOTTER INFORMATION STATEMENT...

Any reports of hail or wind gusts above 50 mph would be appreciated!

In the hours before

Special weather statement, Jul 19, 1:11 PM MST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
211 PM MDT Wed Jul 19 2023

COZ091-192045-
Kit Carson County CO-
211 PM MDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of southwestern Kit
Carson County through 245 PM MDT...

At 210 PM MDT, Doppler radar was tracking a strong thunderstorm near
Seibert, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Seibert around 215 PM MDT.

Other locations in the path of this storm include Vona.

This includes Interstate 70 in Colorado between mile markers 400 and
416.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3916 10297 3934 10299 3937 10267 3915 10264
TIME...MOT...LOC 2010Z 268DEG 12KT 3926 10289

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Vincent
Special weather statement, Jul 19, 1:52 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Goodland KS
252 PM MDT Wed Jul 19 2023

COZ090-091-192115-
Kit Carson County CO-Yuma County CO-
252 PM MDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of south central Yuma
and north central Kit Carson Counties through 315 PM MDT...

At 251 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles east of Cope, or 20 miles north of Stratton, moving east at 25
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central Yuma
and north central Kit Carson Counties, including the following
locations... Kirk and Joes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern and east central Colorado.

&&

LAT...LON 3953 10273 3970 10266 3968 10226 3940 10234
TIME...MOT...LOC 2051Z 290DEG 20KT 3959 10254

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Vincent
Special weather statement, Jul 19, 2:06 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
306 PM MDT Wed Jul 19 2023

COZ091-192130-
Kit Carson County CO-
306 PM MDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of northwestern Kit
Carson County through 330 PM MDT...

At 305 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Cope, or 13 miles north of Seibert, moving east at 20
mph.

HAZARD...Wind gusts up to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Kit
Carson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern and east central Colorado.

&&

LAT...LON 3957 10305 3957 10261 3935 10260 3938 10305
TIME...MOT...LOC 2105Z 268DEG 18KT 3949 10293

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Vincent
Special weather statement, Jul 19, 2:27 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Goodland KS
327 PM MDT Wed Jul 19 2023

COZ091-192200-
Kit Carson County CO-
327 PM MDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of central Kit Carson
County through 400 PM MDT...

At 327 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Vona, or 8 miles northeast of Seibert, moving east at
25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Stratton.

This includes Interstate 70 in Colorado between mile markers 411 and
428.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.

&&

LAT...LON 3933 10290 3950 10284 3944 10238 3918 10247
TIME...MOT...LOC 2127Z 286DEG 23KT 3940 10279

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Vincent
Special weather statement, Jul 19, 3:02 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
402 PM MDT Wed Jul 19 2023

COZ091-192230-
Kit Carson County CO-
402 PM MDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of central Kit Carson
County through 430 PM MDT...

At 402 PM MDT, Doppler radar was tracking a strong thunderstorm near
Stratton, moving southeast at 20 mph.

HAZARD...Wind gusts up to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Kit Carson
County.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 415 and 441.
 Highway 385 between mile markers 181 and 189.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.

&&

LAT...LON 3926 10272 3940 10260 3931 10220 3905 10239
TIME...MOT...LOC 2202Z 299DEG 16KT 3928 10256

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Vincent
Special weather statement, Jul 19, 3:14 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
414 PM MDT Wed Jul 19 2023

KSZ013-192245-
Sherman KS-
414 PM MDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of central Sherman
County through 445 PM MDT...

At 414 PM MDT, Doppler radar was tracking a strong thunderstorm over
Goodland, moving east at 10 mph.

HAZARD...Wind gusts up to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Sherman
County, including the following locations... Edson.

This includes Interstate 70 in Kansas between mile markers 9 and 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northwestern Kansas.

&&

LAT...LON 3931 10189 3943 10185 3940 10149 3919 10156
TIME...MOT...LOC 2214Z 279DEG 7KT 3934 10171

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Vincent

The radar

The Goodland radar (KGLD), 3 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Sherman

When
July 19, 3:25 PM MST
Where
Sherman County, Goodland
Measured
61 kt (70 mph) estimated gust
Property damage
$250
Reported by
NWS Employee
Coordinates
39.350, -101.720

Off duty NWS employee reported a large tree limb down at location. Time is radar estimated with wind speed based on damage indicators.

Thunderstorm Wind, Thomas

When
July 19, 5:05 PM CST
Where
Thomas County, 0.51 mi SSE of Brewster
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.364, -101.376

Spotter reports live trees down, fences down, and shingles blown off of houses in Brewster, KS. Wind speed estimated based on damage indicators.

Thunderstorm Wind, Sherman

When
July 19, 4:11 PM MST
Where
Sherman County, 8.02 mi E of Edson
Measured
52 kt (60 mph) estimated gust
Property damage
$48,000
Reported by
State Official
Coordinates
39.330, -101.400

Report received of 4 semi trucks overturned on I-70 around mile marker 35 near Brewster, KS. Wind speed estimate based on damage indicators.

Thunderstorm Wind, Thomas

When
July 19, 5:25 PM CST
Where
Thomas County, 2.47 mi WNW of Levant
Measured
78 kt (90 mph) estimated gust
Property damage
$94,000
Reported by
Public
Coordinates
39.396, -101.242

Report received of 12 power poles snapped off near Road 9 and Road S northwest of Levant, KS by thunderstorm wind gusts. A big blue spruce tree was reported to have been uprooted as well. Time is radar estimated.

Thunderstorm Wind, Thomas

When
July 19, 5:29 PM CST
Where
Thomas County, Colby Muni Arpt
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
39.430, -101.050

KCBK AWOS station reported a 69 mph thunderstorm wind gust at location.

Hail, Sheridan

When
July 19, 6:02 PM CST
Where
Sheridan County, 0.69 mi N of Selden
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.540, -100.570

Law enforcement reports hail up to a quarter size or larger in Selden, KS. Time is radar estimated.

Thunderstorm Wind, Sheridan

When
July 19, 6:04 PM CST
Where
Sheridan County, 0.69 mi N of Selden
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.540, -100.570

Mesonet station reported a 60 mph thunderstorm wind gust at location.

Thunderstorm Wind, Rawlins

When
July 19, 6:14 PM CST
Where
Rawlins County, 9.27 mi S of Beardsley
Measured
78 kt (90 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.686, -101.221

Report received of several electric poles broken and roofs torn off of outbuildings due to thunderstorm wind gusts. Total crop loss also reported due to strong winds and wind-driven hail. Time is radar estimated and wind speed is estimated from damage indicators.

Hail, Decatur

When
July 19, 6:35 PM CST to 6:45 PM CST
Where
Decatur County, 7.18 mi SW of Oberlin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.750, -100.620

Spotter reported quarter sized hail at location. Time is radar estimated.

Hail, Rawlins

When
July 19, 6:41 PM CST
Where
Rawlins County, 6.91 mi S of Atwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.700, -101.056

Spotter reported quarter sized hail covering Highway 25 near Mile Marker 215.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121698, 1121703, 1121699, 1121704, 1121705, 1121714, 1121715, 1121729, 1121731, 1121730.